Dense Fog, Henderson
- When
- September 3, 3:00 AM CST to 8:00 AM CST
- Where
- Henderson forecast zone
- Reported by
- AWOS
- Coordinates
- 37.796, -87.573 (the zone’s center; the record gives no point)
From the Henderson area west across Union County, clear skies and light winds set the stage for widespread dense fog. Heavy rain within the previous 24 hours contributed to abundant moisture in the low levels of the atmosphere.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
From the Henderson area west across Union County, clear skies and light winds set the stage for widespread dense fog. Heavy rain within the previous 24 hours contributed to abundant moisture in the low levels of the atmosphere. High pressure was centered over the Upper Ohio Valley, resulting in light winds across northwest Kentucky.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 3, 2:18 AM CST, 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 318 AM CDT Wed Sep 3 2014 .SHORT TERM...(Today through Friday) Issued at 318 AM CDT WED SEP 3 2014 A frontal boundary bisecting our CWA from W-E at the time of this writing is forecast to undergo frontolysis as it lifts back to the northeast today. Normally in this scenario with warm temperatures and surface dewpoints AOA 60 degrees combined with the presence of a boundary, one would expect convection at least in the vicinity of the boundary. Unfortunately according to all model output, the lack of deep moisture should keep precipitation chances out of all but the far northwestern and western sections of our CWA this afternoon. However, forecast soundings in these area show a lack of CAPE and plenty of inhibition, so am not totally convinced we will see anything in our CWA. Just in case, went with 15-20 POPS there. Beyond today weak ridging aloft should keep the region dry through Thursday night. Precipitation chances make their way back into the forecast on Friday with the approach of the next frontal system. High temperatures near normal today will warm back into the lower 90s on Thursday and Friday. Per forecast soundings, surface dewpoints will likely mix down into the lower to mid 60s each afternoon, but will quickly rebound back to near 70 around sunset, so there will be no significant relief in the short term from the high humidity of late. .LONG TERM...(Friday night through Tuesday) Issued at 318 AM CDT WED SEP 3 2014 The main pcpn event will be early in the extended period when a longwave mid level trof will eventually overpower the existing sern CONUS ridge, and push a significantly cooler/drier air mass into the PAH forecast area. Friday night, the cold front will be entering our area, making shower and thunderstorm development a good bet for the region. The wind shift to the north should be complete by midday Sat. This is a reasonable compromise between the ECMWF, which has the parent trof axis moving ewd quite rapidly, and the slower GFS. This will be a rather quick-moving system overall, with what's left of the 0-3km bulk shear (20-30 kts) remaining well behind the best instability on Sat, limiting severe potential. Going out a limb a bit, it appears that by Sat evening, virtually all of the PAH forecast area will be rain-free, though the 00Z GFS suggests otherwise. There may be some lingering isold convection early in the evening near the AR/TN border. A noticeable change in air mass will be the rule by Sunday, with dewpoints in the 50s and lower 60s and temps in the 50s/lower 60s for lows and upper 70s/lower 80s for highs through Mon. There will be a slight rebound of temps/dewpoints by Tue (Day 7) as low level winds veer back to the south. && .AVIATION... Issued at 318 AM CDT WED SEP 3 2014 Will continue with fog mention overnight. It has developed at some sites, just not any of the terminals. Expect temps to cross over with calm winds. Once the high clouds thin, conditions should become more favorable as well. Some CU possible Wednesday with light south winds. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && SHORT TERM/AVIATION...JP LONG TERM/FIRE WX...DB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 332 AM CDT WED SEP 3 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-040845- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 332 AM CDT WED SEP 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT AREAS OF DENSE FOG ARE POSSIBLE EARLY THIS MORNING GENERALLY ALONG AND NORTH OF A LINE FROM CAPE GIRARDEAU MISSOURI TO OWENSBORO KENTUCKY...OTHERWISE THERE ARE SMALL CHANCES OF THUNDERSTORMS OVER FAR SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI THIS AFTERNOON. THE PRIMARY CONCERNS WILL BE DANGEROUS LIGHTNING AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HEAT INDEX VALUES WILL TOP OUT IN THE UPPER 90S THURSDAY AND FRIDAY AFTERNOON. A GOOD CHANCE OF THUNDERSTORMS IS FORECAST FRIDAY THROUGH SATURDAY FOR THE ENTIRE REGION. ALTHOUGH A FEW STORMS MAY BRIEFLY PULSE UP TO NEAR SEVERE LEVELS...LOCALLY HEAVY RAINFALL AND LIGHTNING WILL BE THE PRIMARY CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. JP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 116 AM CDT WED SEP 3 2014 ILZ075>078-080>083-INZ081-082-085>088-031300- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...FORT BRANCH...PETERSBURG...POSEYVILLE...EVANSVILLE... BOONVILLE...ROCKPORT 116 AM CDT WED SEP 3 2014 ...AREAS OF DENSE FOG OVER SOUTHERN ILLINOIS AND SOUTHWEST INDIANA... AREAS OF DENSE FOG WILL CONTINUE GENERALLY ALONG AND NORTH OF THE INTERSTATE 64 CORRIDOR THROUGH THE EARLY MORNING HOURS. PERSONS TRAVELLING ACROSS THESE AREAS SHOULD BE PREPARED FOR RAPID REDUCTIONS IN VISIBILITIES TO LESS THAN ONE QUARTER MILE...ALLOW EXTRA TIME TO REACH THEIR DESTINATIONS...AND USE LOW BEAM HEADLIGHTS. VISIBILITIES SHOULD IMPROVE BY MID MORNING. JP
The national radar mosaic for the moment the first event began.
2 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541511, 541512.